• Gabapentin Is the Latest Pain Medication Showing Up in Opioid Overdoses .... What???

    Asked by LiveWithCancer on Monday, April 23, 2018

    Gabapentin Is the Latest Pain Medication Showing Up in Opioid Overdoses .... What???

    Sheesh ... where will it stop?

    Experts say gabapentin is now being mixed with other opioids in an apparent effort to get a stronger "high."

    It’s not an opioid, but a popular pain medication is increasingly showing up in drug overdoses, worrying doctors and lawmakers.

    Gabapentin is a prescription medication primarily used to treat seizures and neuropathic pain associated with herpes zoster, otherwise known as shingles.

    Since the drug was first approved for use in the United States in 1993, it’s largely been considered safe with little or no potential for misuse.

    But the opioid epidemic could be changing that.

    Gabapentin is now so common among overdose deaths in Kentucky that lawmakers have included it as a controlled substance.

    More:
    https://www.healthline.com/health-news/gabapentin-latest-pain-medication-in-opioid-overdoses#1

    15 Answers from the Community

    15 answers
    • biga17133's Avatar
      biga17133

      Just SAD...

      8 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      Isn't it? My husband got it for neuropathy. And, from what I understand, it is good for a lot of different things related to cancer (I can't remember particulars). Now, the price will probably skyrocket ... if you can even get it :(

      8 months ago
    • Dianem's Avatar
      Dianem

      I’ve been taking it for quite some time for my neuropathy and it has worked nicely. Never a dull moment, right!

      8 months ago
    • GregP_WN's Avatar
      GregP_WN

      Who thinks of this stuff? Like with meth, I understand there is battery acid, along with some sort of drain cleaner in it? Who was the first idiot that said, "hey, I'm gonna try this".

      8 months ago
    • BuckeyeShelby's Avatar
      BuckeyeShelby

      Good grief! Something else for us to worry about -- I just called in for my mail order refill. Yippee skippy.

      8 months ago
    • SandiA's Avatar
      SandiA

      Oh my word! How sad! I have never used it. A doctor my sister worked for recommended it for my collapsed hip pain, but when I talked to my doctor he said no it wouldn’t help.

      8 months ago
    • barryboomer's Avatar
      barryboomer

      I'm totally sick of this so called Opiod Epidemic. Everything in the freaking world can be abused. Why don't they focus on the Cancer Epidemic... I sick of the whole thing. Cancer is the problem....ugh...

      8 months ago
    • BoiseB's Avatar
      BoiseB

      I am on 2400mgs of Gabapentin. The Dr. tells me that this is the maximum for a person of my height and weight. Right now I think it might be having a bad effect on me as I have had a weight gain. They put me on Lyrica (similar but not the exact same drug) and I had terrible side effects. Gabapentin has controlled my spasms. If I skip a dose, I end curling up in a ball. I have NEVER noticed a "high" with gabapentin. One woman at the Y said that her husband had quite the opposite effect. He became depressed (not his nature) and had thoughts of suicide.
      When my Dr. talked to me about gabapentin he explained that it was not a pain-killer but it prevented more damage to the nerve endings.

      8 months ago
    • Shoeless' Avatar
      Shoeless

      Exactly Boise ~ I have taken it since my lobectomy in 2001 for the nerve damage suffered during surgery, then when the nerve pain seemed to have subsided for the most part and I was thinking of quitting it my GP said I should keep taking it for the arthritis which was starting up in my hands. But yeah, even though they have found several uses for its anti-inflammatory properties, it isn't actually a pain killer. But this is just crazy. What happens when the government jumps all over this and keeps it away from those who have a legitimate need for it?

      8 months ago
    • Themom's Avatar
      Themom

      I am on the site because my daughter has genetic breast cancer, which I have an important question about...
      I saw this about gabapentin. After stubbing my toe on a sidewalk crack lift, I fell very hard on my my knees. I further damaged two arthritic discs and my left hip and knee. Falling forward, I caught myself badly abrasion game my right forearm and slightly the left side of my face. I did have black eyes, but no lasting injuries there. The lower body injuries have caused me 5 years of pain. Despite a nerve specialist testing and saying no damage, for 2.5 years I endured a constant feeling of having a coating of live moving ladybugs from the waist down.
      Epidurals. Leg injections, no help. Leg compression socks helped some. A palliative care doctor friend in SF suggested a physiatrist. My PCP had put me on 100mg 3X of gaba, no help. The physiatrist said she probably had the right med, but the wrong dose. he upped it to 300 mg, 3X, and 1/2 after the first capsule the bugs were gone. Gone, gone! Ironically, in reviewing my chart, my PCP had written 300 and it had been transmitted incorrectly!
      3 years later, I still take the same. I can usually when the time is near for my next dose. I do have neuralgia pain on the back of my thighs, so sitting has to be on certain shapes and materials, but I can handle that! The bugs are gone. I take anti-depressant and anxiety Med for my bi-polar decease. And maybe 1 tramadol if I’ve overdone. I use sleep/ pain videos that are amazing. The other thing I tried because it was on sale for $8 is a Be Active as seen on Tv pressure point cuff, integrated disk placed and tightened below my knee. Sciatica and back pain is gone in 20 minutes. I have since bought them for friends at even less on Amazon. Thousands of dollars of treatments and $5 wrap does the job...very crazy...but wonderful.

      8 months ago
    • GregP_WN's Avatar
      GregP_WN

      @Themom, that's interesting you say your Rx was transferred incorrectly. You wouldn't think we should have to be sure that everyone does their job and we get the right meds, right dose, etc. But we are dealing with my Wife's Mother for the last few years, and in her last round of Hospitals, rehab facility's, and Doctors, we have 4 times FOUR, found that they were giving either the wrong drug, or wrong dose, and in some cases were giving her drugs that were on an old drug list from 8 years earlier. Everyone, we have to watch out for ourselves and ask questions, don't assume that everyone is going to do their job. Sad.....but true.

      8 months ago
    • Themom's Avatar
      Themom

      Transmitted, instead if phoned, but the same just. The gal was gone soon. The mistake if reversed in some cases could be very serious.
      So scary..So incompetent and it can kill people!
      I have a case with a timer and a week’s set of boxes of 4 dose sections. one or more boxes attach to timer if you are going away a couple days. Just an evening, just attach one. Very very helpful. From amazon. Wish I could send photo, but east to spot, it’s blue and white from a couple vendors. Pill box with alarm.
      Is My Chart or similar available for your docs and facilities? I was just able to link my local (Fresno) doctors UCSF Fresno Comm Med Providers and hospital to UCSF Med Center as my daughter’s live there. It depends what system they are on.
      Good luck..keep checking!

      8 months ago
    • KB2013's Avatar
      KB2013

      Knee jerk reactions by government. Let's ban everything no matter who suffers.

      8 months ago
    • carm's Avatar
      carm

      Actually...overseas neuropathy is treated very successfully with Methadone and a small dose of Morphine. I am not surprised by Gabapentin making the opioid abuse list. In Ethiopia, Lyrics is used to treat sinus issues. We are lucky here to have the option...many options to combat pain. In countries like Kuwait there are no opioids allowed. I worked years in research and I have seen the overuse of many classes of pharmaceuticals. This will run it's course like all others... cant wait for this to end.

      8 months ago
    • Terri's Avatar
      Terri

      I have been taking Gabapentin for years for nerve pain. I really can't go without it. I have never noticed any high from it. I can't believe this is happening!! now its going to be hard to get!!

      8 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, lung cancer questions.  Also, don't forget to check out our Adenocarcinoma, Lung Cancer page.